Alert archive / Indiana / Flash Flood Watches in 2018

Flash Flood Watch 4, NWS Indianapolis, IN

June 12, 20188 counties in Indiana

NWS Indianapolis, IN issued this flash flood watch at Jun 12, 2018, 3:45 PM EDT for 8 counties in Indiana. It took effect at Jun 12, 2018, 6:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 12, 2018, 3:45 PM EDT (19:45 UTC)
In effect from
Jun 12, 2018, 6:00 PM EDT
Expired
Jun 13, 2018, 2:00 AM EDT
In force
8 hr
Issued by
NWS Indianapolis, IN
Flood severity
None

Counties Daviess County, IN, Greene County, IN, Jackson County, IN, Jennings County, IN, Knox County, IN, Lawrence County, IN, Martin County, IN, Sullivan County, IN

The radar

The Indianapolis radar (KIND), 101 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

444 
WGUS63 KIND 121945
FFAIND

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Indianapolis IN
345 PM EDT Tue Jun 12 2018

INZ060-061-067>071-130345-
/O.NEW.KIND.FF.A.0004.180612T2200Z-180613T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-
Including the cities of Vincennes, Bedford, and Seymour
345 PM EDT Tue Jun 12 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

The National Weather Service in Indianapolis has issued a

* Flash Flood Watch for portions of south central Indiana and 
  southwest Indiana, including the following areas, in south 
  central Indiana, Jackson and Lawrence. In southwest Indiana, 
  Daviess, Greene, Knox, Martin, and Sullivan. 

* Until 2 AM EDT Wednesday

* Thunderstorms, some with heavy rain, will move across the area
  late this afternoon and evening. Heavy rain fell across this
  area late in the weekend and this week and has resulted in
  saturated ground. The additional rain on top of the saturated
  ground could result in additional flooding across the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
1 follow-up statement
619 
WGUS63 KIND 130237
FFAIND

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Indianapolis IN
1037 PM EDT Tue Jun 12 2018


INZ072-130600-
/O.EXA.KIND.FF.A.0004.000000T0000Z-180613T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jennings-
1037 PM EDT Tue Jun 12 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

The National Weather Service in Indianapolis has expanded the

* Flash Flood Watch to include a portion of southeast Indiana, 
  including the following area, Jennings. 

* Until 2 AM EDT Wednesday

* Thunderstorms, some with heavy rain, will move across the area 
  late this afternoon and evening. Heavy rain fell across this 
  area late in the weekend and this week and has resulted in 
  saturated ground. The additional rain on top of the saturated 
  ground could result in additional flooding across the area. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

INZ060-061-067>071-130600-
/O.CON.KIND.FF.A.0004.000000T0000Z-180613T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-
Including the cities of Vincennes, Bedford, and Seymour
1037 PM EDT Tue Jun 12 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

The Flash Flood Watch continues for

* Portions of south central Indiana and southwest Indiana, 
  including the following areas, in south central Indiana, 
  Jackson and Lawrence. In southwest Indiana, Daviess, Greene, 
  Knox, Martin, and Sullivan. 

* Until 2 AM EDT Wednesday

* Thunderstorms, some with heavy rain, will move across the area 
  late this afternoon and evening. Heavy rain fell across this 
  area late in the weekend and this week and has resulted in 
  saturated ground. The additional rain on top of the saturated 
  ground could result in additional flooding across the area. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood watch went out at Jun 12, 2:50 PM EDT, 55 minutes earlier.

Area forecast discussion, Jun 12, 2:50 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
250 PM EDT Tue Jun 12 2018

.UPDATE...
The LONG TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 451 AM EDT Tue Jun 12 2018

With a frontal system still in the area...periodic shower and
thunderstorm chances persist bringing with it the possibility of
additional heavy rainfall. A cold front eventually pushes south
and east of the area by Wednesday night. High pressure moves in
behind the front...keeping the forecast area dry through the
weekend.

&&

.NEAR TERM /Rest of Today/...
Issued at 220 PM EDT Tue Jun 12 2018

with little in the way of convection in the vicinity, allowed the
Flash Flood Watch to expire.

Previous discussion follows...

Issued at 929 AM EDT Tue Jun 12 2018

Forecast generally trending well. Cut temps across far west as
rain persists and cloudiness expected through rest of today.
Bumped up POPs to account for current and expected conditions,
especially across western portions of the area. Previous
discussion follows...

Focus for the near term continues to be on the heavy rain threat.
Showers and storms over central Illinois continue to push our way
early this morning. Current storm track trends will have it
passing over areas that have been impacted by previous heavy rains
on Sunday and Monday. Thus, decided to expand the Flash Flood
Watch further north and east and also now until 1800Z. Current
flash flood guidance illustrates that for some areas within the
watch it would only take around an inch in an hour or an inch and
a half in three hours to produce some flash flooding issues. Over
the southwest corner of Knox County it is even lower than that!
High chance POP continues to start the period over southwest
portions of the forecast area, where current radar trends and
short-range model solutions forecast the the heaviest of the
precipitation to fall. Models also expect this morning convection
to start to wane by 15-1700Z. Now, most projections have
additional thunderstorms redeveloping across the area by 19-2000Z.
However, it should be noted that model solutions showed the same
for Monday and that did not pan out well. Thus, confidence is not
high in the afternoon redevelopment as early as the models
project. This will be something to keep an eye on. Shear does look
a bit better for tomorrow, so the potential for more organized
convection is better. Temps will again be highly dependent on
impacts from convection.

&&

.SHORT TERM /Wednesday through Thursday Night/...
Issued at 451 AM EDT Tue Jun 12 2018

A cold front approaches the forecast area from the northwest to
begin the period and will push southeast through the area
Wednesday morning through the afternoon...shunting precipitation
chances further south. High pressure then filters into the region
behind the front...keeping the forecast area dry through the
remainder of the period.

While high temperatures are still forecast to be above normal
after the frontal passage, it should feel more comfortable than
earlier days this month as winds veer from northwest to out of the
northeast to east by Wednesday night...dropping
dewpoints/humidities to a more acceptable level for Wednesday
evening and Thursday.

&&

.LONG TERM /Friday night through Tuesday/...
Issued at 249 PM EDT Tue Jun 12 2018

Ensembles in good agreement in temporarily building the heat ridge
across the Ohio Valley over the weekend, before suppressing it
back to the southwest early next week as troughing intensifies
over New England.

Long range operational model data suggest instability axis will be
located over the area this weekend, but so far both operational
and ensemble data suggest any convective complexes that may
develop will stay to the north of the forecast area this weekend.
Will keep these periods dry.

A front may begin dropping down from the north by early next week
as the heat ridge begins to retrograde. Will put some chance PoPs
in the forecast for next Monday and Tuesday.

&&

.AVIATION /Discussion for the 121800Z TAFS/...
Issued at 1227 PM EDT Tue Jun 12 2018

Most of the earlier rainfall has dissipated. Some additional
convection possible this afternoon as the remnant vorticity
center moves through central Indiana, but the air mass has been
pretty worked over lately, so don't think any convective
development this afternoon will be too widespread.

Could be some additional convective potential later this evening
as another vorticity center migrates out of Missouri into
southwest Indiana. This may impact mainly the KBMG terminal later
this evening.

Otherwise, areas of MVFR ceilings 012-025 may affect the terminals
from time to time this afternoon, with short term model guidance
suggesting pockets of MVFR ceilings may linger into the evening.

Surface winds generally 200-220 at 8-12 kts this afternoon will
become 220-250 degrees at 4-7 kts by later this evening.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MRD
NEAR TERM...White/MRD/MK
SHORT TERM...MRD
LONG TERM....JAS
AVIATION...JAS
Hazardous weather outlook, Jun 12, 4:46 AM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
446 AM EDT Tue Jun 12 2018

INZ021-028>031-035>042-045>049-054>057-064-065-072-130900-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Putnam-Hendricks-Marion-
Hancock-Henry-Morgan-Johnson-Shelby-Rush-Bartholomew-Decatur-
Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Shelbyville,
and Columbus
446 AM EDT Tue Jun 12 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorm activity is possible through tonight. An
isolated severe storm cannot be ruled out.

Hazards: Lightning, gusty winds, hail, and heavy rainfall which may
result in reduced visibility and localized flooding.

Timing: Thunderstorm activity possible at any time through tonight.

Discussion: A front in the area will keep a threat for thunderstorm
activity through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Thunderstorm activity is possible early next week.

Heat index values may exceed 95 degrees Sunday and Monday afternoons.

Discussion: Hot temperatures may spread into the area over the
weekend as an upper level ridge pushes into the region.

.SPOTTER INFORMATION STATEMENT...

Severe storm spotters are encouraged to monitor and report any storm
related hazards today and tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ043-044-051>053-060>063-067>071-130900-
Vermillion-Parke-Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Knox-
Daviess-Martin-Lawrence-Jackson-
Including the cities of Terre Haute, Bloomington, Vincennes,
Bedford, and Seymour
446 AM EDT Tue Jun 12 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorm activity is possible through tonight. An
isolated severe storm cannot be ruled out. Heavy rain may produce
flash flooding.

Hazards: Lightning, gusty winds, hail, and heavy rainfall which may
result in reduced visibility and flash flooding.

Timing: Thunderstorm activity possible at any time through tonight.

Discussion: A front in the area will keep a threat for thunderstorm
activity through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Thunderstorm activity is possible early next week.

Heat index values may exceed 95 degrees Sunday and Monday afternoons.

Discussion: Hot temperatures may spread into the area over the
weekend as an upper level ridge pushes into the region.

.SPOTTER INFORMATION STATEMENT...

Severe storm spotters are encouraged to monitor and report any storm
related hazards today and tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jun 12, 10:36 AM EDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1036 AM EDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 AM     FLASH FLOOD      5 W DECKER              38.52N 87.62W
06/12/2018                   KNOX               IN   EMERGENCY MNGR

            COYOTE ROAD CLOSED DUE TO WATER FLOWING OVER
            ROAD.

&&

AW
Local storm report, Jun 12, 10:37 AM EDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1037 AM EDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     FLASH FLOOD      5 WNW DECKER            38.55N 87.61W
06/12/2018                   KNOX               IN   EMERGENCY MNGR

            GREENTREE ROAD CLOSED DUE TO WATER FLOWING
            OVER ROAD.

&&

AW
Local storm report, Jun 12, 10:38 AM EDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1038 AM EDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     FLASH FLOOD      7 WNW DECKER            38.55N 87.65W
06/12/2018                   KNOX               IN   EMERGENCY MNGR

            BLOOD WOODS ROAD CLOSED DUE TO WATER FLOWING
            OVER.

&&

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:58 PM EDTSevere Thunderstorm WarningINDKnox, Sullivan32 min
Jun 11, 9:31 PM EDTFlash Flood WatchINDBrown, Clay, Daviess, Greene, Jackson, Knox and 8 more16 hr
Jun 11, 10:42 PM EDTAreal Flood WarningINDKnox3 hr
Jun 11, 10:58 PM EDTSpecial Weather StatementINDGreene32 min
Jun 11, 11:15 PM EDTFlash Flood WarningINDKnox9 hr
Jun 12, 7:47 AM EDTFlash Flood WarningINDKnox6 hr

Nearby

Flash Flood Watches in Indiana, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.